Advertisement

What happens if I take a sleeping aid for too long?

It is possible not only to experience withdrawal from sleeping aids, but also to build up immunity to the drug, making it likely that you will want to increase your dose, which can be dangerous. Withdrawal symptoms include rebound insomnia and increased anxiety. 

If you take a sleep aid for too long, habituation can occur, which causes your body to build a tolerance and it won't be as effective. Watch sleep expert Michael Breus, PhD, discuss why sleeping pills should not be taken long-term for sleep issues.

Sleep aids are not intended for long-term use; when you take them for too long, you can become dependent or develop a tolerance that makes you take more. Watch as Nina Singh Radcliff, MD, explains why sleep aids should only be taken short term.


Continue Learning about Sleep Aid

What are some side effects of sleep medications?
Ms. Ashley Koff, RDMs. Ashley Koff, RD
There are plenty of pill pushers these days in the sleep department. From over-the-counter remedies ...
More Answers
How many hours should I allow for sleep after I take a sleep aid?
Nina S. Radcliff, MDNina S. Radcliff, MD
After taking a sleep aid, you should allow at least 7 hours for sleep, especially if driving, becaus...
More Answers
What Should I Know About Over-The-Counter Sleep Aids?
What Should I Know About Over-The-Counter Sleep Aids?
What Are the Side Effects and Risks of Taking Belsomra to Help Me Sleep?
What Are the Side Effects and Risks of Taking Belsomra to Help Me Sleep?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.